Alert archive / Missouri / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 2, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Mar 16, 2018, 4:44 PM CDT for Johnson County, Missouri. It was in force for 13 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 16, 2018, 4:44 PM CDT (21:44 UTC)
- Expired
- Mar 16, 2018, 4:57 PM CDT
- In force
- 13 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Johnson County, MO
The radar
The Pleasant Hill radar (KEAX), 57 km from the middle of the area, began a volume at 21:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 9.7 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 825 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 496 m²/s²
- 0-3 km storm-relative helicity
- 497 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
290
WUUS53 KEAX 162144
SVREAX
MOC101-162215-
/O.NEW.KEAX.SV.W.0002.180316T2144Z-180316T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
444 PM CDT FRI MAR 16 2018
The National Weather Service in Pleasant Hill has issued a
* Severe Thunderstorm Warning for...
Northeastern Johnson County in west central Missouri...
* Until 515 PM CDT
* At 444 PM CDT, a severe thunderstorm was located near Warrensburg,
moving northeast at 35 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Warrensburg, Knob Noster, Whiteman Air Force Base and Whiteman Afb.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3871 9372 3890 9363 3891 9350 3875 9350
3868 9360
TIME...MOT...LOC 2144Z 214DEG 29KT 3872 9366
HAIL...1.00IN
WIND...<50MPH
$$
Blair1 follow-up statement
857
WWUS53 KEAX 162157
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
457 PM CDT FRI MAR 16 2018
MOC101-162207-
/O.CAN.KEAX.SV.W.0002.000000T0000Z-180316T2215Z/
Johnson MO-
457 PM CDT FRI MAR 16 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN JOHNSON COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.
LAT...LON 3871 9372 3890 9363 3891 9350 3875 9350
3868 9360
TIME...MOT...LOC 2155Z 214DEG 29KT 3881 9358
$$
BlairWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 16, 1:20 PM CDT, 3 hours 24 minutes earlier.
Area forecast discussion, Mar 16, 1:20 PM CDT, 3 hours 24 minutes before
AREA FORECAST DISCUSSION National Weather Service Kansas City/Pleasant Hill MO 120 PM CDT Fri Mar 16 2018 .Discussion... Issued at 112 PM CDT FRI MAR 16 2018 A negatively-tilted mid to upper-level trough will cross overhead the local area during the afternoon hours. At the surface, a stalled warm front extending from east central Kansas to the southeast into central Missouri will be the focus of afternoon convection as a surface low intersects the boundary from eastern Kansas. Ongoing morning and early afternoon rain showers have stabilized the lower levels, though a dry slot ahead of the surface low has provided some clearing, south of the KC metro. There is still some uncertainty on whether or not the lower levels can destabilize sufficiently to produce surface based convection this afternoon. However, there is a conditional threat for strong to severe storm development as the surface low treks eastward. The warm sector ahead of this feature will be relatively narrow. Upstream obs reveal dew point values in the mid-50s across northeast OK, which will eventually advect north and into area across eastern KS/western MO. As this occurs, there is the potential for an isolated tornado or two across these areas. Ample low-level turning ahead of the surface low will result in 0- 1km helicity values of 200 to 250 m^2/s^2. The limiting factor may be the amount of surface based instability realized as this setup continues to develop. Aside from this risk, there is also the potential for elevated storms to produce marginally severe hail as MUCAPE values approach 700 to 800 j/kg, with freezing heights beneath 8000 ft. All said, while the setup remains conditional, there is a risk for an isolated tornado or two across eastern KS and western MO, along with a marginal support for large hail and strong winds. This will be a small window of potential strong to severe storms both temporally and spatially, as the surface low quickly pushes eastward this evening. Overnight lows will return to values in the 30s for most areas tonight as a brief period of cold advection returns until the late weekend. Saturday afternoon highs will peak in the mid 40s to low 50s, with overnight lows slightly cooler than tonight. By Sunday, another storm system will approach the area, similar to today's setup, but progged to position further south. The timing of rain showers and embedded thunderstorms looks slightly delayed compared to previous model runs. Generally looking to begin Sunday evening into Monday morning. At this time, not anticipating any severe weather with this event. Precipitation chances will continue off and on through Tuesday as a subsequent mid-level wave moves overhead. There is also the possibility of wintry precipitation on the backside of the storm system, though accumulations will be minor. A ridging pattern will then develop through the mid-week, keeping conditions dry until the late week, at which point rain shower and thunderstorm chances will return heading into the weekend. && .Aviation...(For the 18Z TAFS through 18Z Saturday Afternoon) Issued at 1223 PM CDT FRI MAR 16 2018 MVFR ceilings should persist over the area, just north of a warm front this afternoon. Surface winds will remain gusty until sunset, approaching 30 to 35kts. A second round of thunderstorms will occur late this afternoon, though this will be over a relatively brief period. Some improvement to ceiling heights is expected this evening before cooling temps and residual low-level moisture brings a return of MVFR, and possibly IFR, ceilings overnight. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && Discussion...Welsh Aviation...Welsh
Hazardous weather outlook, Mar 16, 3:42 AM CDT, 13 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 342 AM CDT Fri Mar 16 2018 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-170845- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 342 AM CDT Fri Mar 16 2018 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Isolated strong storms capable of marginally severe hail will be possible late this afternoon across far eastern Kansas and far western Missouri. Widespread severe weather is not expected at this time. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
In the hours before
Local storm report, Mar 16, 3:20 PM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
320 PM CDT FRI MAR 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0312 PM HAIL 5 ENE ADRIAN 38.43N 94.27W
03/16/2018 M0.88 INCH BATES MO PUBLIC
&&Special weather statement, Mar 16, 3:41 PM CDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
341 PM CDT FRI MAR 16 2018
MOZ054-162115-
Henry MO-
341 PM CDT FRI MAR 16 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HENRY COUNTY UNTIL
415 PM CDT...
At 341 PM CDT, Doppler radar was tracking a strong thunderstorm near
Montrose, or 14 miles west of Clinton, moving northeast at 45 mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
Urich, Blairstown and Hartwell.
LAT...LON 3832 9407 3839 9407 3857 9401 3856 9370
3827 9400
TIME...MOT...LOC 2041Z 214DEG 37KT 3833 9404
BlairSpecial weather statement, Mar 16, 3:45 PM CDT, 59 minutes before
Special Weather Statement National Weather Service Kansas City/Pleasant Hill MO 345 PM CDT FRI MAR 16 2018 MOZ044-162115- Johnson MO- 345 PM CDT FRI MAR 16 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN JOHNSON COUNTY UNTIL 415 PM CDT... At 345 PM CDT, Doppler radar was tracking a strong thunderstorm near Chilhowee, or 7 miles south of Holden, moving northeast at 35 mph. Dime size hail will be possible with this storm. Locations impacted include... Warrensburg, Holden, Chilhowee, Centerview and Quick City. LAT...LON 3857 9408 3883 9395 3878 9365 3856 9388 TIME...MOT...LOC 2045Z 218DEG 32KT 3860 9398 Blair
Local storm report, Mar 16, 4:40 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
440 PM CDT FRI MAR 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0438 PM HAIL 6 S WARRENSBURG 38.68N 93.74W
03/16/2018 M1.00 INCH JOHNSON MO TRAINED SPOTTER
&&The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 16, 3:41 PM CDT | Special Weather Statement | EAX | Henry | 34 min |
| Mar 16, 3:45 PM CDT | Special Weather Statement | EAX | Johnson | 30 min |
| Mar 16, 4:15 PM CDT | Severe Thunderstorm Warning | EAX | Henry, Johnson | 30 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.